Alert archive / Texas / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 137, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this severe thunderstorm warning at Jul 17, 2012, 3:26 PM CDT for Harris County, Montgomery County, Texas. It was in force for 30 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 17, 2012, 3:26 PM CDT (20:26 UTC)
- Expired
- Jul 17, 2012, 3:56 PM CDT
- In force
- 30 min
- Issued by
- NWS Houston/Galveston, TX
- Area
- Storm-based polygon
Counties Harris County, TX, Montgomery County, TX
The radar
The Houston radar (KHGX), 96 km from the middle of the area, began a volume at 20:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 17, 3:30 PM CDT | TSTM WND DMG | The Woodlands, TX | TREES BLOWN DOWN AT WOODLANDS PKWY AND PANTHER CREEK. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 8.4 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3445 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 469 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -24 m²/s²
- 0-3 km storm-relative helicity
- -20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
720 WUUS54 KHGX 172026 SVRHGX TXC201-339-172115- /O.NEW.KHGX.SV.W.0137.120717T2026Z-120717T2115Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 326 PM CDT TUE JUL 17 2012 THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EXTREME NORTHWESTERN HARRIS COUNTY IN SOUTHEAST TEXAS... MONTGOMERY COUNTY IN SOUTHEAST TEXAS... * UNTIL 415 PM CDT * AT 324 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR THE WOODLANDS...AND MOVING NORTH AT 15 MPH. * LOCATIONS IMPACTED INCLUDE... CONROE...THE WOODLANDS...WILLIS...OAK RIDGE NORTH... PANORAMA VILLAGE...SHENANDOAH...CHATEAU WOODS AND MONTGOMERY. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 3010 9555 3039 9573 3045 9547 3014 9540 TIME...MOT...LOC 2024Z 165DEG 15KT 3019 9551 $$ 33
1 follow-up statement
786 WWUS54 KHGX 172056 SVSHGX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 356 PM CDT TUE JUL 17 2012 TXC201-339-172104- /O.CAN.KHGX.SV.W.0137.000000T0000Z-120717T2115Z/ HARRIS TX-MONTGOMERY TX- 356 PM CDT TUE JUL 17 2012 ...THE SEVERE THUNDERSTORM WARNING FOR EXTREME NORTHWESTERN HARRIS AND MONTGOMERY COUNTIES IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE THE WARNING HAS BEEN CANCELLED. HOWEVER... HEAVY RAIN IS STILL LIKELY WITH THUNDERSTORMS IN THE AREA. LAT...LON 3010 9555 3039 9573 3045 9547 3014 9540 TIME...MOT...LOC 2054Z 165DEG 15KT 3019 9551 $$ 33
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 12:27 PM CDT, 2 hours 59 minutes earlier.
Area forecast discussion, Jul 17, 12:27 PM CDT, 2 hours 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 1227 PM CDT TUE JUL 17 2012 .DISCUSSION... SEE AVIATION FOR 18Z TAF ISSUANCE && .AVIATION... SCATTERED CONVECTION BEGINNING TO INCREASE IN COVERAGE ACROSS SOUTHEAST TEXAS THIS AFTERNOON BUT BEST COVERAGE REMAINS OFF TO OUR WEST. WILL CARRY VCTS WORDING FOR ALL INLAND SITES WITH THE EXCEPTION OF UTS THIS AFTERNOON. WITH THE BETTER COVERAGE TO OUR WEST WILL LEAVE OUT ANY TEMPO MENTION FOR NOW AND SEE HOW THINGS DEVELOP THIS AFTERNOON. EXPECTING CONVECTION TO END AROUND SUNSET SIMILAR TO THE PAST FEW DAYS WITH GENERALLY LIGHT WINDS OVERNIGHT. MODELS ARE BRINGING IN SOME LOW CLOUDS WITH THE MOST EXTENSIVE COVERAGE ACROSS COLLEGE STATION. WILL MENTION SCATTERED LOW CLOUDS FOR NOW BUT WOULD NOT BE SURPRISED TO SEE A BRIEF PERIOD WITH MVFR CIGS FOR CLL AROUND SUNRISE. ELSEWHERE CONDITIONS SHOULD REMAIN VFR ASIDE FROM SOME BRIEF MVFR VSBYS FOR CXO. EXPECTING SOME ISOLATED CONVECTION TO DEVELOP AGAIN TOMORROW AFTERNOON BUT FELT THAT THE AMOUNT OF COVERAGE DID NOT WARRANT A PROB30 FOR IAH WITH THIS ISSUANCE. 38 && .PREV DISCUSSION... /ISSUED 1115 AM CDT TUE JUL 17 2012/ DISCUSSION... SHOWERS HAVE BEEN SLOW TO DEVELOP TODAY AND SUBSIDENCE ON THE INCREASE. PW STILL RUNNING AROUND 2" AND WITH HEATING TODAY EXPECT THE SCATTERED THUNDERSTORMS TO DEVELOP AFTER TEMPERATURES REACH 90-91 MORE EASILY. INCREASED CLOUD COVER OVER THE FAR WESTERN PORTIONS OF THE AREA WHERE SHRA/TSRA FORMING AND MOVING NORTH FROM THE COASTAL BEND AND DECREASED CLOUD COVER FOR TONIGHT AFTER 8 PM WITH DISSIPATION OF STORMS. LOOKING DRIER AND WARMER TOMORROW AND MAY BE LOWERING POPS IN THE AFTERNOON PACKAGE FOR THE NEXT FEW DAYS IF MODELS CONTINUE TO PAINT THE INCREASING SUBSIDENCE AS CONVINCINGLY AS PREVIOUS RUNS HAVE DONE. 45 PREV DISCUSSION... /ISSUED 632 AM CDT TUE JUL 17 2012/ DISCUSSION... AVIATION UPDATE. AVIATION... SET UP TODAY SIMILAR TO YESTERDAY...WITH MOISTURE STREAMING IN OFF THE GULF. SHOULD AGAIN BE UNCAPPED AND UNSTABLE THIS AFTERNOON WITH SCATTERED STORMS DEVELOPING A LITTLE INLAND FROM THE COAST...ALONG WEAK SEA BREEZE CONVERGENCE. NOT MUCH ELSE TO ORGANIZE THE CONVECTION AS UPPER LOW CONTINUES TO DRIFT WEST...AND THINK COVERAGE MAY BE A LITTLE GREATER WEST OF THE TAF SITES BECAUSE OF THIS. BASED ON THIS HAVE GONE WITH THUNDER IN VICINITY FOR HOUSTON AREA TAF SITES AND ALSO CLL THIS AFTERNOON...AND LEFT ANY MENTION OF THUNDER OUT OF UTS. NOT CONFIDENT ENOUGH TO GO TEMPO ANYWHERE AS COVERAGE SHOULD BE LESS THAN PREVIOUS DAYS AND CANT PINPOINT EXACTLY WHERE THE STORMS WILL FORM. WILL NEED TO WATCH RADAR TRENDS THIS MORNING TO SEE IF AN UPDATE MAY BE NEEDED. 46 PREV DISCUSSION... /ISSUED 409 AM CDT TUE JUL 17 2012/ DISCUSSION... RADAR IS DETECTING SOME SMALL LOW TOPPED SHOWERS IN THE COASTAL WATERS AND IN MATAGORDA AND BRAZORIA COUNTIES AT 0845Z BUT COVERAGE IS MUCH LESS THAN THIS TIME LAST NIGHT BASED UPON 24HR RADAR LOOP. TODAY LOOKING LIKE A SLIGHTLY LESS RAINY VERSION OF YESTERDAY. GFS AND NAM TIME SECTIONS SHOW PWAT VALUES DROPPING QUITE A BIT STARTING THIS TUESDAY EVENING (NEARLY A HALF INCH LOWER). AS A RESULT SHOWER AND THUNDERSTORM CHANCES DROP TO THE SLIGHT EXCEPT FOR SOME INLAND AREAS DUE TO SCATTERED SEA BREEZE STORMS MAINLY IN THE AFTERNOON...IN GENERAL THOUGH THE TREND IS FOR LESS AND LESS RAIN AS THE WEEK CONTINUES...MAY BE A BIT HIGH ON THURSDAY PRECIP CHANCES IN THE AFTERNOON. LITTLE CHANGE TO PREVIOUS FORECASTS. DID ADJUST MAX TEMPERATURES UP IN THE NORTHWESTERN COUNTIES...KCLL IN PARTICULAR AS 94F WAS REACHED YESTERDAY. ECMWF EXPERIMENTAL MOS IS WARMER THAN BOTH NAM/GFS MOS FOR KCLL AND LEANED TOWARDS ECM AND PERSISTENCE. ELSEWHERE STATUS QUO FROM PREVIOUS FORECAST. NAM/ECM/GFS MOS AND PERSISTENCE ALL 91F AGAIN TODAY FOR KIAH...CANNOT ARGUE WITH THAT. CURRENT FORECAST IS SLIGHTLY HIGHER THAN GFS MOS GUIDANCE FOR THE LATE PART OF THE WEEK INTO THE WEEKEND. THIS TREND CONTINUES TO LOOK GOOD WITH LARGE RIDGE BUILDING NORTH OF THE CWA AND ECM MOS/GFS ENSEMBLE MOS ARE IN AGREEMENT WITH OUR OUTLOOK. CAN SEE EVEN SOME WARMER TEMPS THAN FORECAST POSSIBLE ON SATURDAY IF DRY SOUTH/SOUTHWESTERLY SFC-700MB FLOW OCCURS PER GFS. SOME 100 TO 105 HEAT INDICES POSSIBLE INLAND DURING THE MID TO LATE AFTERNOON HOURS THE NEXT FEW DAYS. DID DROP DEW POINT TEMPS FROM PREVIOUS IN THE MID AFTERNOON HOURS FOR FAR W/NW PART OF CWA PER OBSERVED TRENDS. 04 MARINE... MOSTLY LIGHT SOUTH TO SOUTHEAST FLOW WILL PERSIST THROUGHOUT MUCH OF THE WEEK...GIVEN FLOW AROUND SURFACE HIGH CENTERED OVER SE UNITED STATES. SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE FROM TIME TO TIME WITH WINDS AND SEAS LOCALLY HIGHER IN AND NEAR THE STORMS. 46 && .PRELIMINARY POINT TEMPS/POPS... COLLEGE STATION (CLL) 74 94 73 95 74 / 20 20 10 20 10 HOUSTON (IAH) 76 93 76 93 75 / 10 30 10 30 10 GALVESTON (GLS) 81 90 81 91 81 / 20 20 10 20 20 && .HGX WATCHES/WARNINGS/ADVISORIES... TX...NONE. GM...NONE. && DISCUSSION...45 AVIATION/MARINE...38
Hazardous weather outlook, Jul 17, 7:06 AM CDT, 8 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 706 AM CDT TUE JUL 17 2012 TXZ163-164-176>179-195>200-210>214-226-227-235>238-181215- AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND- GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA- MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON- WHARTON- 706 AM CDT TUE JUL 17 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT ISOLATED SHOWERS AND THUNDERSTORMS WILL MOVE ASHORE THIS EARLY THIS MORNING. AS TEMPERATURES RISE INTO THE MID 80S SHOWERS AND THUNDERSTORMS WILL INCREASE IN CONVERAGE AND BECOME SCATTERED ACROSS SOUTHEAST TEXAS GRADUALLY SPREADING FURTHER INLAND. RAINFALL AMOUNTS WILL AVERAGE BETWEEN 0.25 AND 0.75 INCHES WITH SOME 1.0 TO 1.5 INCH TOTALS IN THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY AND THURSDAY. HEAT INDEX VALUES WILL BEGIN TO INCREASE ON FRIDAY WITH HEAT INDEX VALUES BETWEEN 102 AND 106 DEGREES OVER PARTS OF THE AREA ON SATURDAY AND SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 17, 2:54 PM CDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
254 PM CDT TUE JUL 17 2012
TXZ199-213-172045-
HARRIS TX-MONTGOMERY TX-
254 PM CDT TUE JUL 17 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HARRIS AND
SOUTHEASTERN MONTGOMERY COUNTIES UNTIL 345 PM CDT...
AT 251 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING
FROM CLOVERLEAF TO GALENA PARK TO SOUTH HOUSTON...AND MOVING NORTH
AT 15 MPH.
HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
HOUSTON...SPRING...THE WOODLANDS...CLOVERLEAF...HUMBLE...SOUTH
HOUSTON...ALDINE...GALENA PARK...JACINTO CITY...OAK RIDGE NORTH...
SHENANDOAH...PORTER HEIGHTS AND CHATEAU WOODS.
LAT...LON 2967 9518 2960 9535 2990 9550 3014 9554
3026 9532 2984 9515
TIME...MOT...LOC 1951Z 168DEG 12KT 2984 9524 2975 9522 2970 9530
!KP!The office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 2:54 PM CDT | Special Weather Statement | HGX | Harris | 51 min |
| Jul 17, 3:42 PM CDT | Areal Flood Advisory | HGX | Harris, Montgomery | 87 min |
| Jul 17, 4:43 PM CDT | Special Weather Statement | HGX | Madison | 47 min |
| Jul 17, 4:57 PM CDT | Areal Flood Advisory | HGX | Houston, Madison, Walker | 103 min |
| Jul 17, 5:01 PM CDT | Special Weather Statement | HGX | Walker | 44 min |
| Jul 17, 5:32 PM CDT | Flash Flood Warning | HGX | Houston, Madison, Walker | 59 min |
| Jul 17, 5:46 PM CDT | Special Weather Statement | HGX | Houston | 74 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.